Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 367, NWS Goodland, KS

September 9, 2023Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 9, 2023, 5:38 PM CDT for Cheyenne County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2023, 5:38 PM CDT (22:38 UTC)
Expired
Sep 9, 2023, 6:30 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:21 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 3:21 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
221 PM MDT Sat Sep 9 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat Sep 9 2023

Synoptic Overview: A pronounced upper level ridge, presently
centered over the Desert Southwest, will recede southward to
Mexico late this weekend.. as an amplifying upper level trough
over central/interior Canada digs southward into the Upper
Midwest, Upper MS River Valley and Upper Great Lakes.

Today-Tonight: WNW flow aloft (on the northeastern periphery of
the aforementioned ridge) will persist. Current observational and
mesoanalysis data indicate [1] a broad surface to 850 mb (SFC-H85)
trough extending NNE from eastern Colorado into west-central
Nebraska, invof a line extending (roughly) from La Junta (KLHX) =>
Wray (K2V5) => Ogallala (KOGA) and [2] a broad, ~1022 mb surface
high centered over IA-MN-WI.. and an associated surface ridge
extending southwestward into central-western Kansas (where it was
locally enhanced/reinforced by early-morning convection). The most
proximate forecast concern revolves around whether or not in-situ
convective development will occur invof the aforementioned
surface trough /dryline/ in northeast CO and adjacent KS-NE border
counties late this afternoon. Simulated reflectivity forecasts
via the 18Z HRRR and 12Z NAM NEST suggest that development will
not occur. The 15Z RRFS, on the other hand, suggests that isolated
development may occur invof Wray, CO ~21-22Z. As of 1945 UTC,
little if any Cu was present in Yuma County (per visible
satellite).. where a pronounced elevated mixed layer (~8.5 C/km
H7-H5 lapse rates) is present and considerable (50-150 J/kg)
convective inhibition persists. Based on observational/
environmental trends thus far.. and that forcing is almost
entirely relegated to low-level convergence invof the dryline..
deep, sustained convection is presently not anticipated. The
majority of convection allowing guidance does suggest that ongoing
deep convection north of I-80 (invof Broken Bow, NE) will
propogate southward (along a narrow, N-S oriented plume of low-
level moisture / axis of moderate instability) this evening,
possibly reaching Red Willow/Hitchcock counties by 02-04Z.. when
strengthening low-level southerly flow in western KS might
aid/assist further development that persists well into Sunday
morning.

Sun-Sun night: Flow aloft will back from WNW to W and strengthen
in this period.. as an amplifying upper level trough over
central/interior Canada digs southward into the Northern Plains
and Upper Midwest, suppressing the aforementioned upper ridge
south toward Mexico.. tightening the H5-H3 height gradient over
the Central/Northern Plains. With more favorable upper level
forcing, expect a greater overall potential for convection. Given
that environmental conditions may highly depend upon convective
evolution tonight and Sunday morning.. considerable uncertainty
exists with regard to convective evolution late Sunday afternoon
into Sunday night.. convective coverage, in particular.

.LONG TERM...(Monday through Saturday)
Issued at 112 PM MDT Sat Sep 9 2023

For the long term period, there is the possibility for storms most
days in the period with temperatures forecasted to generally remain
below average.

The long term is largely dominated by northwest to laminar flow
aloft which will allow for chances for shortwaves/troughs to move
through the area. Near the surface, relatively cooler air and higher
pressure are forecasted to accompany the upper disturbances.
Dewpoints are also forecasted to generally be in the 50's and 60's
at times short of Tuesday where some drier air may briefly move into
the area in the wake of the initial disturbance that changed the
pattern.

For the area, all of this will allow for cooler temperatures and a
few more chances for storms compared to the prior week. High
temperatures are forecasted to generally be in the 60's and 70's
with the cooler temperatures on Monday (if the cloud cover holds)
and Wednesday (if a larger wave moves through the flow as suggested
by guidance). For precipitation, chances look to be the best on
Monday and Wednesday with the main disturbances. Drier air on
Tuesday, may inhibit storm development while later in the week may
be inhibited by relatively high surface pressure over the area.
Severe weather could be possible on Wednesday with effective shear
forecasted to be around 30kts, but chances look to be low with cloud
cover forecasted to build in overnight Tuesday which would inhibit
heating.

Flooding is not currently expected with any of the days as ensembles
suggest most storms that would form would be unorganized and/or
lacking instability for higher rain rates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Sep 9 2023

GLD: VFR conditions are anticipated to prevail through the
aft/eve and most of tonight. Expect an increasing potential for
sub-VFR ceilings by sunrise (~12Z) Sunday morning, depending
(perhaps) on the location and coverage of convection over
northwest KS and southwest NE late tonight and Sunday morning.
Convection is anticipated to remain north and/or east of the GLD
terminal through Sunday morning. Breezy south winds will prevail
this afternoon. Winds may become variable late this evening and
overnight.. depending on convective evolution over the region. In
fact, convection may be a significant factor influencing/driving
the evolution of the MSLP-H85 height pattern late tonight through
the day on Sunday.. lending considerable uncertainty to both wind
speed and direction during the latter half of the TAF period.

MCK: VFR conditions are anticipated to prevail through the
afternoon. A few thunderstorms could develop in vicinity of the
terminal this evening and overnight, though.. confidence in the
development, location and coverage of convection is well below
average. Expect an increasing potential for sub-VFR ceilings by
sunrise (~12Z) Sunday morning.. depending (perhaps) on the
location and coverage of convection in southern Nebraska and
adjacent Kansas border areas. Breezy south winds will prevail
this afternoon. Winds may become variable late this evening and
overnight.. depending on convective evolution over the region. In
fact, convection may be a significant factor influencing/driving
the evolution of the MSLP-H85 height pattern late tonight through
the day on Sunday.. lending considerable uncertainty to both wind
speed and direction during the latter half of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...KAK
AVIATION...Vincent
Hazardous weather outlook, Sep 9, 11:26 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1026 AM MDT Sat Sep 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101630-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1026 AM MDT Sat Sep 9 2023 /1126 AM CDT Sat Sep 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few thunderstorms may develop in northeast Colorado and adjacent
Kansas and Nebraska border counties late this afternoon. An isolated
severe thunderstorm capable of producing large hail and damaging
winds is possible, mainly between 5 PM and 8 PM MDT, or 6 PM to 9 PM
CDT. Confidence is low with regard to whether or not storms will
develop.

Scattered to numerous thunderstorms are anticipated to develop over
portions of southwest Nebraska and northwest Kansas late tonight and
Sunday morning, mainly along and east of Highway 83. Locally heavy
rainfall can be expected in association with any storms. Confidence
in thunderstorm coverage is below average.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Scattered thunderstorms are anticipated to develop across portions
of the Tri-State area late Sunday afternoon into Sunday night.
Isolated severe thunderstorms are possible. Confidence in
thunderstorm coverage is below average. At this time, areas situated
along and south of Interstate 70 appear most likely to be affected.
Heavy rainfall may lead to localized flooding in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Special weather statement, Sep 9, 5:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Sat Sep 9 2023

COZ090-KSZ001-NEZ079-092245-
Yuma County CO-Cheyenne KS-Dundy NE-
421 PM MDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
THROUGH 445 PM MDT/545 PM CDT/...

At 421 PM MDT/521 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles south of Haigler, or 11 miles northwest of St.
Francis, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 10215 4007 10204 3996 10153 3968 10174
TIME...MOT...LOC 2221Z 297DEG 21KT 3992 10191

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:25 AM CDTSpecial Weather StatementGLDDecatur35 min
Sep 9, 5:21 PM CDTSpecial Weather StatementGLDCheyenne24 min
Sep 9, 6:34 PM CDTSpecial Weather StatementGLDCheyenne26 min
Sep 9, 6:55 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace35 min
Sep 9, 5:58 PM CDTSpecial Weather StatementGLDCheyenne32 min
Sep 9, 6:08 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.